DEAR DR. GOTT: I have contracted poison ivy for the fourth time this year. I wear long pants, shirts with long sleeves, a hat and fresh gloves each time I go out to cut the lawn. I launder my clothing immediately, shower with soap and still end up with poison ivy. It is bad enough on my extremities, but, inevitably, I get it around my eyes. The swelling and blistering are so bad that it not only interferes with my vision but causes me to look like I have been in a fight or a bad accident. I have twice had methylprednisolone prescribed. I am avoiding going into the yard, and my flowerbeds are full of weeds. Aside from letting my lawn go to seed, what else can I do to prevent this problem?
I read once of an injection that can be given, in the spring, which could protect a person all summer, but that the side effects were potentially very bad and doctors were not willing to prescribe it. Is this true or did I imagine it? My last chance may be a biohazard suit complete with helmet and visor.
DEAR READER: Poison ivy, as well as poison oak and poison sumac, can cause serious allergic reactions in people who are sensitive to these plants. Such reactions may require steroids, such as prednisone, that shut down the body's immune system and prevent dangerous consequences, such as facial swelling and inflammation.
Although topical creams and salves may reduce these complications, these products are generally ineffective -- with one exception: Dermoplast, an over-the counter topical remedy available at Walgreen's and Brooks/Eckerd -- appears to be of great help in reducing blisters when used promptly. Give it a try, in addition to wearing protective clothing when gardening and washing your skin as quickly as possible after exposure.
It's true that there used to be an injection to prevent ivy dermatitis. I had good results from this but, as you pointed out, it is no longer available. I'm not sure why the product is no longer obtainable.
I suggest that you follow my suggestions, and, if they are not helpful, rely on prednisone for short-term treatment. Give me a follow-up on the Dermoplast if it works for you.
DEAR DR. GOTT: I've heard that some common drugs can cause dangerously bizarre reactions. Is that true?
DEAR READER: Yes, it is.
According to Consumer Reports (January 2006), the 13 worst drugs are Celebrex, estrogen, Accutane, Ovide, Depo-Provera, Lariam, Crestor, Serevent, Meridia, Zoloft/Effexor, Zelnorm, Elidel and Protopic. Side effects include heart attack, stroke, cancer and suicide.
If you are taking any of these prescription products, check with your doctor or pharmacist about more appropriate substitutes.
If you are interested in further information, I recommend reading the Consumer Reports issue mentioned above. It provides a lengthy article about the problems, inconsistencies and downright mistakes occurring in the Food and Drug Administration. This article ought to be required reading for health care professionals.
To give you related information, I am sending you a copy of my Health Report "Consumer Tips on Medicine." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.